Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Can Anesthesia Cause A Sunburn Like Reaction?

02/09/2009

Question:

It seems as though the last two times I have had twilight sedation, within 1 to 2 days my face turns red as though I have a sunburn. Neither time was I in the sun to receive a sunburn. It is usually my cheeks and nose and it is hot and red just like a sunburn. I have applied aloe on the area but it takes days for it to fade away. Could this be a reaction to the sedation or a coincidence?

Answer:

Thanks for your question. If this is a reaction to the sedation it is a rather unusual one. A photosensitivity reaction is a skin reaction to light alone, or to light and a chemical. The chemicals associated with photosensitivity reactions are numerous, and it is possible that one of the agents used for your sedation might have caused such a reaction. This is purely speculative. Among the medicines that can cause such reactions are antibiotics and anti-inflammatories which are also commonly given along with medical or surgical procedures. If troublesome or worsening you should consult a dermatologist. Try to come equipped with a list of drugs you are currently taking and those you were exposed to during your procedure.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University